Format

Send to

Choose Destination
See comment in PubMed Commons below
Expert Opin Drug Saf. 2005 Mar;4(2):337-44.

Selective serotonin re-uptake inhibitors and the risk of bleeding.

Author information

1
University of Pennsylvania, Department of Psychiatry, 3440 Market Street, Suite 370, Philadelphia, PA 19104, USA. weinrieb_b@mail.trc.upenn.edu

Abstract

Despite their safety, selective serotonin re-uptake inhibitors (SSRIs) are associated with bleeding. The authors critically reviewed the medical literature on SSRIs to identify subgroups of patients at risk of bleeding complications. The authors performed a literature search using MEDLINE from 1966 to 1st September 2004 using; 'haemorrhage, serotonin uptake inhibitors and antidepressive agents' as search terms and followed up on citations in each paper that was relevant to SSRI associated bleeding. The authors reviewed 7 retrospective analytical studies and 24 case reports of bleeding in 43 different people. Analytical studies support an association between SSRI consumption and upper gastrointestinal (GI) bleeding and perioperative bleeding. Little evidence links SSRI use with intracerebral haemorrhage. The risk of GI bleeding appeared to be highest among patients consuming SSRIs with NSAIDs. Combining aspirin or NSAIDs with SSRIs may further increase the risk of bleeding. Clinicians should caution patients about combining SSRIs with aspirin or NSAIDs. Pharmacotherapy to reduce the risk of GI bleeding should be considered in high risk patients.

PMID:
15794724
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center